Hail, Seward
- When
- August 16, 9:41 AM CST
- Where
- Seward County, 2 mi S of Liberal
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.000, -100.933
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 2:19 AM CST, 7 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 AM CDT FRI AUG 16 2002 DAYS 1-2... U/A ANALYSIS SHOWING VERY WARM AIR IN PLACE JUST W/SW OF THE CWA AT 85H/7H LVLS THIS MORNING. 5H LVL PLACING OUR NEXT UPPER WAVE OVER BRITISH COLUMBIA. ALL MODELS WERE IN GOOD AGREEMENT WITH OUR S/W TROF AND AS FOR TODAY STILL EXPECTING FALLING PRESSURES ALONG THE HIGH PLAINS AHEAD OF THE NEXT SYSTEM MOVING OUT OF CANADA. SHOULD THEREFORE SEE WINDS INCREASE INTO THE WINDY CONDITIONS LATER TODAY. AS FOR TEMPS AM STILL FAVORING A CLEARING TREND AND GIVEN THE WARM +30C 85H TEMPS JUST WEST AND SOUTHWEST OF THE AREA TODAY BELIEVE CURRENT FORECAST HAS A GOOD HANDLE WITH AFTERNOON READINGS WHILE THE FWC/MAV LOOKS TOO LOW. ALL MODELS POINTING TOWARDS A DECENT WARMUP IN THE MID LEVELS AHEAD OF OUR NEXT COLD FRONT. AVN/ETA/NGM ALL PROG TEMPS AT 7H TO RANGE FROM 14-16C BY 00Z SAT IN WRN KS. ALTHOUGH 7-5H LAPSE RATES RANGE FROM 7-9C/KM, THE WARM MID LVL TEMPS SHOULD INHIBIT ANY SFC BASED CONVECTION AND DRY AIR PROGGED ABOVE 7H TONIGHT ELEVATED CONVECTION NOT LOOKING GOOD EITHER FOR LATER THIS EVENING. MAIN EXCITEMENT ARRIVES WITH OUR COLD FRONT LATER TONIGHT. ALL MODEL PLACING FROPA ACROSS THE CWA BETWEEN 6/12Z. DECENT AMOUNT OF MOIST CONV ALONG THIS FRONT, HOWEVER AS IT ENTERS WESTERN KS IT WILL UNDERCUT THE WARM 16-18C 7H TEMPS WHICH MAY MAKE IT DIFFICULT TO GET/KEEP CONVECTION GOING. MODELS QPF LEANING TOWARDS A DRY FROPA IN WESTERN KS AND CURRENTLY WILL FAVOR THIS GIVEN THE WARM AIR. THE EXCEPTION MAY BE IN THE NORTH (HYS AREA) AFTER MIDNIGHT AND OVER THE FAR EAST (P28) ON SATURDAY. REASON BEING THESE LOCATIONS WILL BE NEAR THE 7H BAROCLINIC ZONE SO CAP WILL BE WEAKER. STILL EVEN HERE WILL ONLY GO WITH 20 POPS AT THIS TIME. NEXT QUESTION WILL BE HOW COOL IT WILL GET SATURDAY BEHIND OUR COLD FRONT AS HIGH PRESSURE BUILDS INTO THE CNTL PLAINS. SOUNDINGS NOT FAVORING MUCH CLOUD COVER DURING THE DAY AND DO NOT EXPECT WIDESPREAD PCPN AS WAS THE CASE WITH OUR LAST SYSTEM. BASED ON THIS AND 85H TEMPS PROGGED OVER CWA WILL FAVOR THE WARMER NGM AND ETA GUIDANCE OVER THE MAV. DAYS 3-7... THE COLD FRONT WHICH WILL MOVE SOUTHWARD ACROSS WESTERN KANSAS EARLY SATURDAY WILL BEGIN TO RETREAT NORTHWARD AS A WARM FRONT ON SUNDAY AS PRESSURES FALL OVER THE CENTRAL PLAINS IN RESPONSE TO THE NEXT VIGOROUS SHORT WAVE RIPPLING OVER THE NORTHERN UNITED STATES. EXCEEDINGLY WARM AIR ALOFT WILL PREVAIL OVER WESTERN KANSAS, AND CONFIDENCE IS VERY LOW THAT SUFFICIENT HEATING AND CONVERGENCE WILL EXIST WITH THE WARM FRONT TO ALLOW ANYTHING TO PENETRATE THE INVERSION ON SUNDAY. AS SUCH, DROPPING THE POPS FOR SUNDAY SEEMS REASONABLE AT THIS TIME. A WEAK COLD FRONT WILL ENTER WESTERN KANSAS ON MONDAY AND WILL ENHANCE CONVERGENCE SUFFICIENTLY THAT THERE MAY BE A THUNDERSTORM OR TWO LATE IN THE AFTERNOON. A RATHER WARM PERIOD SHOULD PREVAIL THROUGH THE MIDDLE OF THE WEEK WITH A MEAN TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHERN PLAINS. RETROGRESSION OF THE UPPER LEVEL RIDGE LATE IN THE WEEK WILL RESULT IN NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS AND INCREASING CHANCES FOR THUNDERSTORMS BY THURSDAY NIGHT OR FRIDAY. THE CURRENT EXTENDED REFLECTS THIS REASONING AND SEEMS REASONABLE. THANKS FOR THE CORD AMA. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 96 61 78 54 / 0 0 0 0 GCK 96 65 78 57 / 0 0 0 0 EHA 98 64 79 56 / 0 0 0 0 LBL 96 67 79 59 / 0 0 0 0 HYS 96 63 78 54 / 0 20 0 0 P28 95 69 82 62 / 0 0 20 0 .DDC...NONE. FCSTID =18/01
KSZ030-031-043>046-061>066-074>081-084>090-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT FRI AUG 16 2002 ...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. WINDY CONDITIONS WILL DEVELOP TODAY AS SURFACE PRESSURES FALL ALONG THE HIGH PLAINS. THE COMBINATION OF THESE DEVELOPING WINDS AND WARM AFTERNOON TEMPERATURES WILL ONCE AGAIN RESULT IN A VERY HIGH FIRE DANGER ACROSS SOUTHWEST KANSAS. OUTDOOR BURNING IS THEREFORE DISCOURAGED AS ANY OPEN FLAME COULD EASILY GET OUT OF CONTROL IN A MATTER OF MINUTES. A WEAK UPPER LEVEL DISTURBANCE CROSSING WESTERN KANSAS THIS MORNING WILL GENERATE WIDELY SCATTERED THUNDERSTORMS SOUTH AND EAST OF A LINE FROM LIBERAL TO DODGE CITY. THESE EARLY MORNING THUNDERSTORMS ARE NOT EXPECTED BE REACH SEVERE LIMITS BUT WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL. THESE THUNDERSTORMS ARE EXPECTED TO END BY 9 AM. WARMING TEMPERATURES IN THE MIDDLE OF THE ATMOSPHERE WILL THEN OCCUR WHICH WILL INHIBIT ANY ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: http://www.crh.noaa.gov/ddc && RB
The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 15:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316062, 5316063.